Thunderstorm Wind, Crook
- When
- June 21, 8:25 PM MST
- Where
- Crook County, 16.76 mi WNW of Colony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.986, -104.530
Estimated wind gusts of 60 mph.
A severe thunderstorm produced wind gusts around 60 mph across northern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts around 60 mph across northern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 7:31 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 831 PM MDT MON JUN 21 2010 .DISCUSSION...02Z SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTHEASTERN WYOMING WITH A TROUGH EXTENDING FROM NORTH OF KGCC INTO SOUTHWESTERN NORTH DAKOTA. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED NORTH AND EAST OF THE LOW THIS EVENING. THUNDERSTORM CLUSTER CURRENTLY LOCATED IN SERN MONTANA WILL CONTINUE TO SHIFT EASTWARD THIS EVENING INTO NORTHWESTERN SOUTH DAKOTA...WITH MORE THUNDERSTORMS MOVING INTO SOUTHWESTERN SOUTH DAKOTA FROM WYOMING AND NEBRASKA. THUNDERSTORM THREAT FOR NORTHEASTERN WYOMING FOR CAMPBELL AND WESTON COUNTIES IN WYOMING WILL END SHORTLY...CONTINUING FOR A COUPLE MORE HOURS IN FAR NORTHERN CROOK COUNTY. && .AVIATION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER WESTERN SOUTH DAKOTA THIS EVENING...ENDING IN ANOTHER HOUR OR TWO OR NORTHEASTERN WYOMING. AREAS OF MVFR CIGS MAY DEVELOP AFTER MIDNIGHT OVER PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. && .PREV DISCUSSION... /ISSUED 130 PM MDT MON JUN 21 2010/ DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF OVER EASTERN WYOMING WHILE RIDGE REMAINS OVER THE EASTERN CONUS. UPPER LEVEL ANALYSIS PLACES COMPACT LOW OVER EASTERN MONTANA...BRINGING WEST/SOUTHWESTERLY FLOW ALOFT TO THE AREA. A FEW STORMS ARE NOW DEVELOPING OVER THE BLACK HILLS. FOR THE REST OF THE AFTERNOON/TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP WITH THE ACTIVITY OVER THE BLACK HILLS...BUT THE BETTER CHANCE COMES MORE TOWARDS LATE AFTERNOON/EARLY EVE SPREADING FROM WEST TO EAST ACROSS THE CWFA. INSTABILITY CONTINUES TO BE STRONG OVER THE AREA...WITH THE GREATEST SHEAR OVER NORTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING. LARGE HAIL/DAMAGING WIND GUSTS CONTINUE TO BE THE GREATEST THREATS...THOUGH A TORNADO THREAT DOES EXIST LATE AFT/EARLY EVE INVOF SURFACE TROF OVER NE WYO PUSHING INTO THE BLKHLS/NWRN SODAK. STORMS WILL PUSH EAST THROUGH THE EVENING. ON TUESDAY...WEAK COOL FRONT SLIDES INTO THE AREA EARLY IN THE DAY...BRINGING COOLER TEMPS TO THE NORTHWESTERN CWFA. EXPECT THUNDERSTORMS TO AGAIN DEVELOP IN THE AFTERNOON...WITH THE GREATEST SEVERE THREAT OVER THE SOUTHEASTERN CWFA...WHERE MODELS BRING ABOUT 2-3 KJ/KG OF CAPE AND PLENTY OF SHEAR TO SUPPORT ROTATING STORMS. STORMS WILL CONTINUE THROUGH THE EVENING BEFORE TAPERING OFF FROM WEST TO EAST OVERNIGHT. FOR WEDNESDAY...QUIETER WEATHER IS EXPECTED AS SHORTWAVE RIDGE BUILDS OVER THE AREA. EXTENDED...A WEAK UPPER LEVEL RIDGE WILL SLIDE EAST OF THE AREA THURSDAY...BRINGING A RETURN TO SOUTHWESTERLY FLOW ALOFT. DISTURBANCES IN THE UPPER FLOW WILL RESULT IN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY. HIGH TEMPERATURES WILL GENERALLY BE IN THE 80S. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 635 AM MDT MON JUN 21 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 635 AM MDT (735 AM CDT) MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA LATE THIS AFTERNOON AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE STORMS LOOKS TO BE FROM FAR NORTHEASTERN WYOMING INTO NORTHWESTERN SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY FROM NORTHEASTERN WYOMING INTO NORTHWESTERN SOUTH DAKOTA. STORMS WILL MOVE EAST OF THE AREA DURING THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TUESDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AFTER A BRIEF BREAK ON WEDNESDAY...THE CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA DURING THE LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 747 PM MDT MON JUN 21 2010 SDZ029-030-074-220230- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 747 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 830 PM MDT... AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN CUSTER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BLUE BELL... STOCKADE LAKE... SYLVAN LAKE... CENTER LAKE... CUSTER PARK GAME LODGE... FAIRBURN... HERMOSA... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 753 PM MDT MON JUN 21 2010 SDZ026-028>031-074-220245- CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 753 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 845 PM MDT... AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SYLVAN LAKE...OR NEAR DOWNTOWN CUSTER... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... HARNEY PEAK... CENTER LAKE... CUSTER PARK GAME LODGE... MOUNT RUSHMORE... KEYSTONE... FAIRBURN... SHERIDAN LAKE... HAYWARD... ROCKERVILLE... HERMOSA... RAPID VALLEY... RAPID CITY AIRPORT... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 810 PM MDT MON JUN 21 2010 WYZ054-056-220300- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 810 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND NORTHEASTERN CAMPBELL COUNTIES UNTIL 900 PM MDT... AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF BIDDLE...OR 33 MILES SOUTH OF BROADUS...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCKYPOINT... LIGHTNING FLAT... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 ENE MORRISEY 43.56N 104.32W
06/21/2010 E1.00 INCH WESTON WY PUBLIC
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 SSE DEWEY 43.47N 104.01W
06/21/2010 M1.75 INCH FALL RIVER SD TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 851 PM MDT MON JUN 21 2010 WYZ056-057-071-220345- NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 851 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROOK COUNTY UNTIL 945 PM MDT... AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LIGHTNING FLAT...OR 41 MILES SOUTHEAST OF BROADUS...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLONY... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SCHILD
The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 03:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231946.